Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 18, NWS Shreveport, LA

February 24, 2011Hempstead County, Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 24, 2011, 7:52 PM CST for Hempstead County, Howard County, Sevier County, Arkansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2011, 7:52 PM CST (01:52 UTC)
Expired
Feb 24, 2011, 8:30 PM CST
In force
38 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Hempstead County, AR, Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 157 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 7:55 PM CSTHAIL 12 S Lockesburg, AR
Feb 24, 8:15 PM CSTHAIL 0.75Nashville, AR
Feb 24, 8:20 PM CSTHAIL 0.88Nashville, AREMERGENCY MANAGER REPORTED NICKEL SIZE HAIL IN NASHVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:25 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-174 m²/s²
0-3 km storm-relative helicity
-188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS54 KSHV 250152
SVRSHV
ARC057-061-133-250230-
/O.NEW.KSHV.SV.W.0018.110225T0152Z-110225T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
752 PM CST THU FEB 24 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  SOUTHEASTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...NASHVILLE...MINERAL SPRINGS...
  SOUTHEASTERN SEVIER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 830 PM CST

* AT 751 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO GOLFBALL SIZED
  HAIL. THIS STORM WAS LOCATED NEAR LOCKESBURG...OR 10 MILES EAST 
  OF HORATIO...MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEN
  LOMOND...TOLLETTE...WASHINGTON AND BLEVINS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3401 9381 3401 9373 3397 9361 3396 9353
      3374 9356 3384 9429 3402 9428 3402 9381
TIME...MOT...LOC 0151Z 274DEG 41KT 3393 9416

$$

13
1 follow-up statement
979 
WWUS54 KSHV 250215
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 PM CST THU FEB 24 2011

ARC133-250224-
/O.CAN.KSHV.SV.W.0018.000000T0000Z-110225T0230Z/
SEVIER AR-
815 PM CST THU FEB 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SEVIER COUNTY IS CANCELLED...

LAT...LON 3402 9381 3401 9381 3401 9373 3397 9361
      3396 9353 3374 9356 3380 9397 3388 9402
      3389 9404 3391 9405 3402 9408
TIME...MOT...LOC 0214Z 274DEG 41KT 3389 9385

$$

ARC057-061-250230-
/O.CON.KSHV.SV.W.0018.000000T0000Z-110225T0230Z/
HEMPSTEAD AR-HOWARD AR-
815 PM CST THU FEB 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR HOWARD AND HEMPSTEAD COUNTIES...

AT 814 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR MINERAL
SPRINGS...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OZAN...
WASHINGTON...MCCASKILL AND BLEVINS

QUARTER SIZED HAIL WAS REPORTED WITH THIS STORM EARLIER SOUTH OF 
LOCKESBURG. 

&&

LAT...LON 3402 9381 3401 9381 3401 9373 3397 9361
      3396 9353 3374 9356 3380 9397 3388 9402
      3389 9404 3391 9405 3402 9408
TIME...MOT...LOC 0214Z 274DEG 41KT 3389 9385

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 6:22 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 24, 6:22 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
622 PM CST THU FEB 24 2011

.UPDATE...
TO ADD 2 HRS TO EASTERN SECTIONS OF THE TORNADO WATCH AND SHAVE
OFF MORE OF THE WESTERN AREAS. SQUALL LINE ORIENTED FROM DEEP EAST
TEXAS ACROSS PORTIONS OF NW LA...MUCH OF N CEN LA AND S CEN AR.
NOT MUCH WIND IN THE WAKE OF THE WEATHER...BUT WESTERLY GUSTS ARE
KNOCKING ON THE DOOR OF OUR TX COUNTIES. MEANWHILE...THE COLD FRONT
IS POISED TO DROP ACROSS THE RED RIVER OF SE OK AND MAY STILL
DEVELOP A FEW MORE SHOWERS AND THUNDERSTORMS THIS EVENING. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  45  62  44  73  60 /  50   0  10  10  30
MLU  50  60  41  72  60 /  80   0  10  10  30
DEQ  38  57  35  70  56 /  20   0  10  10  30
TXK  41  56  40  70  59 /  20   0  10  10  30
ELD  45  57  39  70  58 /  80   0  10  10  30
TYR  41  60  45  73  60 /  10   0  10  10  20
GGG  42  59  43  73  60 /  10   0  10  10  20
LFK  47  68  46  74  61 /  20   0  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24
Hazardous weather outlook, Feb 24, 12:12 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 PM CST THU FEB 24 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251815-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1212 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...DEEP EAST
AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM...MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE FOUR
STATE AREA WILL CONTINUE OVER THE FOUR STATE AREA INTO THE EVENING
HOURS. THE STAGE HAS BEEN SET FOR STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES
FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE I-30
CORRIDOR AHEAD OF THE DRY LINE NOW INTO THE DALLAS AREA. THIS
FEATURE WILL ADVANCE EASTWARD WITH THE COLD FRONT DROPPING IN
BEHIND DURING THIS EVENING. THE LARGE SCALE FORCING ASSOCIATED
WITH THIS UPPER LEVEL SYSTEM HAS BROUGHT IN THIS TORNADO THREAT
WHICH WILL EXIST ALL AFTERNOON WITH ANY SUPER CELLS THAT DEVELOP
AHEAD OF THE DEVELOPING LINE OF THUNDERSTORMS. AS THE LINE OF
WESTERN MOST LINE OF THUNDERSTORMS CONTINUES TO DEVELOP INTO A
SQUALL LINE...EXPECT A GREATER THREAT FOR DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL ALL EVENING UNTIL EXITING NORTH
LOUISIANA AND SOUTH CENTRAL ARKANSAS PRIOR TO MIDNIGHT. COOLER AND
DRIER AIR WILL FOLLOW BEHIND A COLD FRONTAL PASSAGE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A MUCH STRONGER UPPER LEVEL STORM SYSTEM WILL MOVE EAST ACROSS THE
SOUTHERN PLAINS SUNDAY AFTERNOON AND NIGHT...AND COULD RESULT IN
SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
REGION ONCE AGAIN. AT THIS TIME...IT APPEARS AS IF AREAS ALONG AND
NORTH OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTH
LOUISIANA WILL SEE THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED FOR TORNADO WATCH 13...ADDITIONAL
ACTIVATION OF HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT
PERSONNEL MAY BE NEEDED FOR THIS EVENING.

24

In the hours before

Special weather statement, Feb 24, 7:13 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
713 PM CST THU FEB 24 2011

OKZ077-250145-
MCCURTAIN-
713 PM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CST...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 711 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES WEST OF IDABEL...MOVING EAST
NEAR 40 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED BETWEEN IDABEL
AND BROKEN BOW...ALSO MOVING EAST NEAR 40 MPH.

THESE STORMS WILL HAVE THE CAPABILITY TO PRODUCE HAIL NEAR DIME
TO NICKEL SIZE.

13
Special weather statement, Feb 24, 7:15 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CST THU FEB 24 2011

ARZ050-051-060-250200-
HEMPSTEAD-HOWARD-SEVIER-
715 PM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD...SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER POINT...CORINTH...DIERKS...LOCKESBURG AND NASHVILLE...

AT 714 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTH OF LOCKESBURG...OR 10
MILES SOUTHWEST OF DIERKS...MOVING EAST AT 35 MPH. THIS STORM WILL
HAVE THE CAPABILITY OF PRODUCING HAIL FROM DIME TO NEAR NICKEL SIZE.

13
Local storm report, Feb 24, 7:36 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
736 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     12 W WEST MONROE        32.51N 92.35W
02/24/2011                   OUACHITA           LA   LAW ENFORCEMENT

            TREES DOWNED IN CALHOUN

0707 PM     TSTM WND DMG     MONROE                  32.51N 92.08W
02/24/2011                   OUACHITA           LA   LAW ENFORCEMENT

            POWERLINES DOWNED

&&

12
Special weather statement, Feb 24, 7:36 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
736 PM CST THU FEB 24 2011

ARZ050-051-059-060-250215-
HEMPSTEAD-HOWARD-LITTLE RIVER-SEVIER-
736 PM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 815 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...HEMPSTEAD...SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     BEN LOMOND...CENTER POINT...CORINTH...DE QUEEN...HORATIO...
     LOCKESBURG...MINERAL SPRINGS...NASHVILLE...SARATOGA AND
     TOLLETTE...

AT 736 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HORATIO...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

13
Local storm report, Feb 24, 7:39 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
739 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     EROS                    32.39N 92.42W
02/24/2011                   JACKSON            LA   LAW ENFORCEMENT

            TREES DOWN NEAR HIGHWAY 164 AND 148.

&&

MMAYEAUX
Local storm report, Feb 24, 7:46 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
746 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     CULLEN                  32.97N 93.45W
02/24/2011                   WEBSTER            LA   FIRE DEPT/RESCUE

            *** 1 INJ *** TREE DOWNED ON TRUCK IN THE 200 BLK OF N
            CURTIS...1 INJURED

&&

12

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.